What is a Hypo: Hypo Causes, Symptoms and Treatment

A hypo occurs when blood sugar falls below 4mmol/L
A hypo occurs when blood sugar falls below 4mmol/L

A hypo (hypoglycemia) is triggered when blood sugar levels fall under 4 mmol/L.

For example, too much insulin or too little food can spark a hypo.

This guide details what hypoglycemia is, how to recognise hypoglycemia symptoms, and what to do when you or your child is suffering from a hypo (hypoglycemia).

What are the symptoms of hypo?

Symptoms of hypoglycemia vary from person to person, but people with diabetes should learn to recognise their own signs in order to treat the hypo as quickly as possible.

One of the dangerous aspects of a hypo is that others may not recognise the symptoms amongst their friends or children.

The most common symptoms of a hypo include:

  • Feeling dizzy
  • Feeling hungry
  • A change in mood
  • Feeling sweaty
  • Trembling
  • Finding it hard to concentrate

What to do if you think you/your child is having a hypo?

If you think you or your child is having a hypo check your blood sugar levels as early as possible.

Furthermore, if you are doing a blood test and find that your levels are low, treat it as a hypo and take further action as soon as possible.

Someone I know is having a hypo, what should I do?

Healthcare professionals in the UK advise the following in the event of a hypo. Administer one of the following to the patient:

  • 3 glucose tablets
  • 1 tube of Glucogel
  • 50ml of Lucozade sparkling glucose drink (not sports brand)
  • 100ml of fizzy drink
  • 15 ml of Ribena

The priority is to bring blood glucose levels back up to normal. Contact your healthcare professional or casualty in the event of any emergency.

Transcript

A hypo is when your blood glucose levels go too low. Hypo, in diabetes, is short for hypoglycemia - meaning low glucose in the blood. Hypos are most likely to happen with people taking insulin.

The warning signs of a hypo can include:

  • Feeling very hungry
  • Sweating
  • Your heart beating rapidly
  • Feeling shaky
  • Feeling anxious
  • A tingly feeling in the lips

Treat a hypo by having some quick acting carbohydrate. The NHS lists the following examples:

  • 3 or more glucose tablets
  • 100ml of Lucozade 
  • 200ml of fruit juice

If the next meal is some time away, have some slower acting carbohydrate such as a slice of bread or a portion of fruit.

Sometimes this can happen and it can be scary if you keep going low. Birmingham Medical School advises reducing your insulin doses. Ask your health team for advice on how best to adjust your doses.

If this happens it can mean that you’ve lost your hypo awareness symptoms. The NHS advises testing more often and keeping blood glucose above 5mmol/L for 3 weeks to 3 months can help to restore hypo awareness.

Download a FREE hypo factsheet for your phone, desktop or as a printout.
Email address:

What should I do after a hypo?

Following the administration of glucose, wait for 15 minutes and eat a light snack to maintain blood glucose. Fatty foods should be avoided as they delay the absorption of blood glucose.

A small snack such as a biscuit, fruit juice, glass of milk, fruit, cereal bar or light yoghurt can all help to stabilise and maintain blood glucose levels. If hypo symptoms persist, initial hypo treatment should be repeated.

What is Glucogel and how does it help hypoglycemia?

Glucogel is available from your healthcare professional, and he or she should be able to tell you how to use this to treat a hypo. Glucogel can be administered when glucose tablets of Lucozade may not be safely given. Glucogel is administered to hypo patients by putting it into the side of the mouth and rubbing it into the cheeks.

Glucogel can be obtained on prescription from your GP. Make sure that the glucogel you use is in date.

What about a glucagon injection to treat hypoglycemia?

Glucagon is used to treat serious hypo symptoms, including collapse and fitting. Glucagon can be administered via subcutaneous (under the skin) or intramuscular (direct to muscle) injections. For patients that are fitting or unconscious, hypo treatment should not be administered by mouth.

So in the case of serious hypo what should be done?

  • The patient should be put into recovery position
  • Emergency services should be contacted
  • Glucagon should be given as advised

What does glucagon do to a hypo patient?

Glucagon causes blood glucose levels to rise within 10-60 minutes after an injection. Following glucagons, standard instant hypo treatment (glucose tablets, Lucozade, fizzy drinks). Vomiting may occur during the first hour of glucagon injection.

How much glucagon should be given to hypo patients?

Standard glucagon dose is:

  • Half a vial - 0.5mg
    (Children younger than 8 years)
  • Full vial - 1mg)
    (Children 8 years and above)

Directions for use should be included with the product or your healthcare professional should be able to advise you.

The prefilled syringe should be injected into the glucagon vial, this should then be shaken until contents dissolve, the solution should then be drawn into the syringe with all air removed.

The technique for injection is to inject about ¼ inch into the outer thigh at an angle of 90 degrees.

Explore Hypos and Hypoglycemia

Join us